Article Text

other Versions

PDF
Diarrhoea in the enterally fed patient
  1. T E Bowling
  1. Correspondence to Dr T E Bowling, Clinical Nutrition Unit, Nottingham University Hospitals NHS Trust, Queen's Medical Centre, Nottingham NG7 2UH, UK; tim.bowling{at}nuh.nhs.uk

Abstract

Diarrhoea complicating enteral feeding is very common in all clinical settings. The major risk factor is the use of concomitant antibiotics. The underlying mechanisms for the diarrhoea mainly relate to alterations in the colonic flora and physiological responses to the mode of feed delivery although a clear understanding of what is actually happening in vivo remains elusive. Management of diarrhoea includes rationalising medications, excluding relevant comorbidity and using antidiarrhoeal medications. Altering the method and site of feed delivery—for example, continuous to bolus, gastric to postpyloric—can also be tried in the more difficult cases.

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Provenance and peer review Commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.